Alert archive / Oregon / Flood Watches in 2012
Flood Watch 2, NWS Portland, OR
NWS Portland, OR issued this flood watch at Jan 23, 2012, 10:12 AM PST. It took effect at Jan 24, 2012, 3:23 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2012, 10:12 AM PST (18:12 UTC)
- In effect from
- Jan 24, 2012, 3:23 PM PST
- Expired
- Jan 25, 2012, 7:27 AM PST
- In force
- 16 hr
- Issued by
- NWS Portland, OR
- Flood severity
- None
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this flood watch went out at Jan 23, 8:50 AM PST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 23, 8:50 AM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
850 AM PST MON JAN 23 2012
.SYNOPSIS...A BREAK IN THE WEATHER IS EXPECTED FOR THE DISTRICT TODAY
AS THE STORM TRACK SHIFTS SOUTH AND HIGH PRESSURE MOVES ACROSS THE
PACIFIC NORTHWEST. A FEW SHOWERS MOVING INTO THE WASHINGTON COAST MAY
CLIP PACIFIC COUNTY...OTHERWISE TODAY SHOULD BE GENERALLY DRY WITH
SOME AREAS OF MORNING FOG. ANOTHER WARM AND VERY MOIST SYSTEM WILL
BRING HEAVY RAIN AND RISING SNOW LEVELS TUESDAY...WITH PERIODS OF
HEAVY RAIN POSSIBLE THROUGH THURSDAY AS A FRONTAL ZONE STALLS OVER
OREGON. DEPENDING ON HOW STATIONARY THE AREA OF HEAVY RAIN IS...THIS
SYSTEM MAY THREATEN MORE FLOODING FOR THE REGION. PRECIPITATION MAY
START OFF AS SNOW OR FREEZING RAIN IN THE GORGE AND CASCADES BUT
SHOULD CHANGE OVER BY RAIN IN MOST LOCATIONS BY LATE TUESDAY. STRONG
WINDS WILL BE POSSIBLE AT TIMES DURING THE MIDWEEK PERIOD...
ESPECIALLY ALONG THE COAST.
&&
.UPDATE...ALOT ON THE DOCKET TODAY...SO FIRST THINGS FIRST. WAS
A LITTLE RELUCTANT TO LIFT THE DENSE FOG ADVISORY AT 9 AM WITH SOME
DENSE FOG OUT THERE IN THE GORGE AND MCMINNVILLE. NOT ALOT IN THE
WAY OF WINDS EXPECTED TODAY...BUT A FEW OBS SITES SHOWING MORE THAN
JUST LIGHT WIND...AND AND WHILE AIRPORT SITES ARE REPORTEING 1/4 TO
1/2 MILES...CEILINGS ARE 200 FT OR HIGHER...AND WEBCAMS INDICATING
THAT FOG...WHILE PRETTY THICK...IS NOT WIDEPSREAD DENSE. BEAR IN
MIND...TEMPS IN OUTLYING ARES A SUCH AS HILLSBORO TOWARDS FOREST
GROVE...MCMINNVILLE...AND ASTORIA TOWARDS TILLAMOOK JUST TO NAME A
FEW HAVE TEMPS AROUND FREEZING...SO SLICK ROADS STILL A POSSIBILITY
FOR A HOUR OR SO LONGER. EXPECT SLOW EROSION OF THE CLOUDS
TODAY...THOUGH EXPECT SOME CLEARING IN THE AFTERNOON FROM SOUTH TO
NORTH.
FOCUS SHIFTS TO WINDS ON THE COAST TOMORROW MORNING...HEAVY PRECIP
TOMORROW...AND WINTER WX IN THE GORGE/UPPER HOOD RIVER VALLEY
TOMORROW. VERY IMPRESSIVE MOISTURE PLUME HEADED BACK THIS WAY WITH
PRECIPITABLE WATER VALUES FCST TO BE ON THE ORDER OF WHAT THEY WERE
LAST WEEK. THE FIRST WAVE IS TUESDAY. GOOD POSSIBILITY OF A FLOOD
WATCH COMING LATER TODAY ONCE WE NARROW DOWN A FEW MORE SPECIFICS
WITH HEAVIEST QPF AXIS. GIVEN THE CURRENT MODEL SUITE...THE NORTH
COAST/COAST RANGE AND CASCADES LOOK TO BE THE BULLSEYE ZONE WITH THIS
FIRST ROUND...THOUGH THIS CAN CHANGE. WILL HIT THESE AREAS PRETTY
HARD WITH QPF WITH 2-2.5 INCHES TOTALS IN 6 HRS NOT OUT OF THE
QUESTION. PRECIP WILL WIND DOWN TUESDAY NIGHT WITH LOSS OF DEEP LAYER
MOISTURE.
WILL HOLD OFF ON A HIGH WIND WATCH/WARNING FOR THE COAST
TOMORROW...AND CONTINUE THE 50-55 MPH GUST WORDING...GIVEN THE FACT
THAT WINDS LOOK TO BE A BIT OFFSHORE INITIALLY. 60 MPH GUSTS ARE NOT
OUT OF THE QUESTION TOMORROW...BUT WILL LIKELY BE A BEACHES AND
HEADLANDS EVENT ONLY. WE WILL RE-ASSESS THIS AFTERNOON KMD
.SHORT TERM...JUST A FEW SHOWERS REMAINING ON THE LANGLEY HILL RADAR
THIS MORNING...MOST OF THESE ARE MOVING ONSHORE NORTH OF THE
PACIFIC/GRAYS HARBOR COUNTY LINE. OTHERWISE THE REGION APPEARS TO BE
DRYING OUT AS HIGH PRESSURE BUILDS ACROSS THE PACIFIC NORTHWEST. THE
LATEST IN THE SERIES OF PACIFIC LOW PRESSURE SYSTEM IS MOVING INLAND
WELL TO OUR SOUTH...THIS WILL FOCUS THE RAINFALL ON CALIFORNIA TODAY
AND BRING A MUCH NEEDED BREAK FOR OUR RIVERS AND STREAMS. AREAS OF
FOG HAVE DEVELOPED THIS MORNING DUE TO THE MOIST GROUND AND LIGHT
WIND. TEMPERATURES GENERALLY REMAIN ABOVE FREEZING IN THE LOWLANDS
THIS MORNING...BUT SOME OUTLYING AREAS MAY FALL BELOW FREEZING
ESPECIALLY PORTLAND NORTHWARD.
IT SEEMS LIKE IT HAS BEEN A WHILE SINCE THE WEATHER WAS BENIGN ENOUGH
FOR FOG AND FROST TO BE OUR PRIMARY CONCERNS. THIS RELATIVE LULL WILL
BE BRIEF. AFTER A MAINLY DRY AND PARTLY SUNNY DAY TODAY... FOCUS WILL
SHIFT WEST TO THE NEXT INCOMING FRONTAL SYSTEM DUE FOR TUESDAY.
ISENTROPIC LIFT ASSOCIATED WITH THE WARM FRONT WILL BRING PLENTY OF
OVERRUNNING PRECIPITATION TUESDAY...STARTING OFF AS SNOW IN THE
CASCADES AND POSSIBLY IN THE GORGE. MODELS SHOW GOOD AGREEMENT IN
SCOURING OUT THE COLD AIR LATE TUESDAY AS THE WARM FRONT MOVES ACROSS
THE CASCADES...WITH SNOW LEVELS RISING DRAMATICALLY BY TUESDAY
AFTERNOON. THIS MAY BE A LITTLE FAST...BUT IT DOES APPEAR THE
EASTSIDE HIGH WILL BE WEAK ENOUGH TO EVENTUALLY ALLOW THE WARM AIR
ACROSS THE CASCADE CREST BY TUESDAY NIGHT. 06Z NAM BUFR SOUNDINGS FOR
HOOD RIVER ARE VERY SIMILAR TO THE 00Z RUN... WITH MAINLY A SNOW
PROFILE THROUGH MORNING...FOLLOWED BY A FEW HOURS OF SLEET OR
FREEZING RAIN BEFORE THE EASTERLY FLOW IS CUT OFF LATE IN THE
AFTERNOON. WITHOUT A STRONG WESTERLY GRADIENT TO SCOUR OUT THE COLD
AIR IN THE GORGE...IT MAY TAKE A LITTLE LONGER THAN THAT TO WARM HOOD
RIVER UP ABOVE FREEZING. IT IS POSSIBLE THAT AT LEAST A WINTER WX
ADVISORY WILL BE NEEDED FOR SNOW AND ICE IN THE GORGE... AND THERE
WILL BE SEVERAL INCHES OF SNOW IN THE CASCADES BEFORE THE TRANSITION
TO RAIN OCCURS. THE CASCADE PASSES MAY SEE A BRIEF PERIOD OF FREEZING
RAIN AS WELL TUESDAY BEFORE TEMPS WARM UP ABOVE FREEZING LATE
TUESDAY/TUESDAY EVENING.
ELSEWHERE...THIS LOOKS LIKE A POTENTIALLY HEAVY RAIN EVENT WITH
AROUND 0.75-1.50 INCH IN THE WILLAMETTE VALLEY TUESDAY AND 2-3 INCHES
IN THE COAST RANGE AND CASCADE FOOTHILLS BY THE TIME THE
GFS/NAM/ECMWF PUSH THE AREA OF HEAVIEST RAIN INTO SOUTHERN OREGON WED
MORNING. THE CONFIDENCE IN THIS BREAK IS LOW...AS MODELS STRUGGLE
WITH FAST MOVING WAVES OF LOW PRESSURE TRAVELLING A QUASI- STATIONARY
FRONT. MOST MODELS SPREAD HEAVY RAIN BACK ACROSS THE AREA LATER WED
INTO THU...WITH PERHAPS A REPEAT OF THE RAINFALL TOTALS TUESDAY. WITH
THIS ATMOSPHERIC RIVER SCENARIO AND LIKELY DEEP SUBTROPICAL MOISTURE
FEED...RAINFALL TOTALS OF 4-7 INCHES ARE POSSIBLE FOR THE COAST RANGE
AND CASCADE FOOTHILLS BY THURSDAY NIGHT. THIS ALONG WITH SNOWMELT
WOULD LIKELY CAUSE SOME FLOODING... WILL NEED TO MONITOR THIS
CLOSELY. A HYDROLOGIC OUTLOOK... PDXESFPQR...HAS BEEN ISSUED TO ALERT
PEOPLE OF THE FLOOD POTENTIAL.
STRONG SOUTHERLY WINDS ARE POSSIBLE AT TIMES THROUGH THE MIDWEEK
PERIOD...MAINLY FOR THE COAST. THE STRONGER WINDS WOULD START AFTER
THE WARM FRONT PASSES EARLY TUESDAY. FOR NOW WILL KEEP THE FORECAST
WINDY AT TIMES BUT BELOW WARNING CRITERIA...AS MODELS ARE HAVING A
TOUGH TIME ORGANIZING THE SOUTHERLY PRESSURE GRADIENTS ENOUGH TO
PRODUCE WARNING-LEVEL GUSTS. WITH THIS MUCH JET STREAM ENERGY AIMING
TOWARD THE PACIFIC NORTHWEST IT IS DIFFICULT TO BELIEVE WE WILL
ESCAPE THE MIDWEEK ACTIVE PERIOD WITHOUT AT LEAST ONE HIGH WIND
WARNING-LEVEL EVENT ALONG THE COAST. WEAGLE
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
LITTLE CHANGE IN MODEL SOLUTIONS EARLY IN THE EXTENDED PERIOD...AS
ZONAL FLOW PERSISTS THROUGH MIDWEEK. SEVERAL DISTURBANCES SWEEP
ACROSS THE PACIFIC NORTHWEST...KEEPING THE AREA WET...BREEZY...WITH
RATHER SEASONAL TEMPERATURES. AN UPPER LEVEL DISTURBANCE WILL PUSH
EASTWARD JUST TO THE NORTH OF THE FORECAST AREA...AND A SURFACE HIGH
SETS UP OVER THE COASTAL WATERS PULLING THE COLDER AIR DOWN TO THE
SURFACE. THUS EXPECT COOLER TEMPERATURES ACROSS THE REGION STARTING
THURSDAY NIGHT. MAIN MODEL DISCREPANCIES BEGIN CONCERNING THE RIDGE
OF HIGH PRESSURE EXPECTED LATE NEXT WEEK. HIGH PRESSURE STRENGTHENS
FRIDAY...BRINGING A RESPITE FROM HEAVY RAIN. MODELS SHOW THE NEXT
COOL SYSTEM DROP FROM THE GULF OF ALASKA BY SATURDAY...YET THERE IS
LITTLE CONFIDENCE IN THE OVERALL STRENGTH AND TIMING OF THIS STORM.
27
&&
.AVIATION...IFR TO LIFR FOG HAS FORMED OVER MOST OF THE INTERIOR
VALLEYS UNDER A WEAK SURFACE RIDGE THIS MORNING. WITH VERY
LIGHT SURFACE WINDS FOG AND LOW STRATUS WILL BE SLOW TO CLEAR OUT
LIKELY LINGERING UNTIL MIDDAY. HIGHER CLOUDS AHEAD OF THE NEXT
FRONTAL SYSTEM WILL SPREAD OVER THE AREA IN THE EVENING WITH
OFFSHORE FLOW STRENGTHENING THROUGH EARLY TUESDAY MORNING AND
PREVENTING REDEVELOPMENT OF THE FOG.
KPDX AND APPROACHES...IFR FOG WILL PERSIST THROUGH MID TO LATE
MORNING BEFORE BREAKING UP. VFR CONDITIONS IN THE AFTERNOON WILL
CONTINUE THROUGH EARLY TUESDAY MORNING AS HIGH CLOUDS INCREASE.
&&
.MARINE...SEAS ARE SLOWLY FALLING TODAY AND THIS EVENING WITH LIGHT
WINDS. SOUTHERLY WINDS WILL INCREASE TONIGHT WITH GALES BEGINNING
AROUND 4 AM TUESDAY MORNING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST TUESDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM
PST TUESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 23, 5:28 AM PST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 528 AM PST MON JAN 23 2012 ORZ006-007-009-WAZ023-039-241630- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE-GREATER VANCOUVER AREA- 528 AM PST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PORTLAND AND VANCOUVER METRO AREA...THE WESTERN COLUMBIA RIVER GORGE...AND THE CENTRAL WILLAMETTE VALLEY. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. PLEASE SEE PDXNPWPQR FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OUR ACTIVE WEATHER PATTERN RESUMES TUESDAY THROUGH THURSDAY... WITH ANOTHER STRONG SYSTEM EXPECTED TO IMPACT THE PACIFIC NORTHWEST TUESDAY. THE MAIN THREAT WITH THIS SYSTEM APPEARS TO BE ADDITIONAL FLOODING DUE TO HEAVY RAIN. A HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO DISCUSS THE FLOOD THREAT. PLEASE SEE PDXESFPQR FOR FURTHER DETAILS. PRECIPITATION WILL LIKELY START OFF AS SNOW IN THE CASCADES AND COLUMBIA RIVER GORGE TUESDAY MORNING...WITH SEVERAL INCHES POSSIBLE BEFORE PRECIPITATION CHANGES OVER TO RAIN LATER IN THE DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-241630- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 528 AM PST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE COAST EARLY THIS MORNING. PLEASE SEE PDXCFWPQR FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OUR ACTIVE WEATHER PATTERN RESUMES TUESDAY THROUGH THURSDAY... WITH ANOTHER STRONG SYSTEM EXPECTED TO IMPACT THE PACIFIC NORTHWEST TUESDAY. THE MAIN THREAT WITH THIS SYSTEM APPEARS TO BE ADDITIONAL FLOODING DUE TO HEAVY RAIN. A HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO DISCUSS THE FLOOD THREAT. PLEASE SEE PDXESFPQR FOR FURTHER DETAILS. THE SERIES OF SYSTEMS MOVING ONSHORE DURING THE MIDWEEK PERIOD MAY BRING STRONG WINDS TO THE COAST AT TIMES TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>005-008-010>014-WAZ019-020-022-040-241630- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY- CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS- 528 AM PST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OUR ACTIVE WEATHER PATTERN RESUMES TUESDAY THROUGH THURSDAY... WITH ANOTHER STRONG SYSTEM EXPECTED TO IMPACT THE PACIFIC NORTHWEST TUESDAY. THE MAIN THREAT WITH THIS SYSTEM APPEARS TO BE ADDITIONAL FLOODING DUE TO HEAVY RAIN. A HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO DISCUSS THE FLOOD THREAT. PLEASE SEE PDXESFPQR FOR FURTHER DETAILS. PRECIPITATION WILL LIKELY START OFF AS SNOW IN THE CASCADES AND COLUMBIA RIVER GORGE TUESDAY MORNING...WITH SEVERAL INCHES POSSIBLE BEFORE PRECIPITATION CHANGES OVER TO RAIN LATER IN THE DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-241630- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 528 AM PST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LARGE STORM SWELL WHICH IMPACTED THE WATERS SUNDAY IS SUBSIDING THIS MORNING. A GALE WATCH BEGINS LATE TONIGHT FOR THE NEXT STRONG SYSTEM EXPECTED TO IMPACT THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OUR ACTIVE WEATHER PATTERN RESUMES TUESDAY THROUGH THURSDAY... WITH ANOTHER STRONG SYSTEM EXPECTED TO IMPACT THE PACIFIC NORTHWEST TUESDAY. TRANSITORY GALE TO STORM FORCE CONDITIONS ARE POSSIBLE AT TIMES TUESDAY THROUGH THURSDAY...ALONG WITH LARGE SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 7:44 PM PST | Small Craft Advisory for Winds | PQR | 2 hr | |
| Jan 22, 7:44 PM PST | Small Craft Advisory for Hazardous Seas | PQR | 19 hr | |
| Jan 23, 2:54 AM PST | Gale Watch | PQR | 12 hr | |
| Jan 23, 4:49 AM PST | Dense Fog Advisory | PQR | 4 hr | |
| Jan 23, 2:20 PM PST | High Wind Warning | PQR | 29 hr | |
| Jan 23, 2:30 PM PST | Winter Weather Advisory | PQR | 24 hr | |
| Jan 23, 2:57 PM PST | Gale Warning | PQR | 29 hr | |
| Jan 23, 2:30 PM PST | Winter Storm Watch | PQR | 7 hr |
Nearby
Flood Watches in Oregon, 2012Flood Watches in Washington, 2012Every flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.